Alabama, 2014Damaging Winds in Alabama, August 30, 2014
August 30, 2014 · NWS HUN · 2 events in 1 county or zone
A weak mid level trough was the focusing mechanism for the development of isolated strong to severe thunderstorms across DeKalb county in northeast Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid level trough was the focusing mechanism for the development of isolated strong to severe thunderstorms across DeKalb county in northeast Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 30, 1:53 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 30, 1:53 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT SAT AUG 30 2014
.DISCUSSION...
THE 19Z SURFACE ANALYSIS AND AREA 88-D RETURNS ALL INDICATE THAT
SHOWERS AND STORMS WERE CONTINUING TO DEVELOP IN THE UNSEASONABLY
MOIST ATMOSPHERE ACROSS THE FORECAST AREA. TEMPS WERE RANGING FROM
85 TO AROUND 90 AT MOST LOCATIONS. EXPECT SHOWERS AND STORMS TO
CONTINUE TO DEVELOP THROUGH THE EVENING AND OVERNIGHT HOURS AS PWAT
VALUES ARE EXPECTED TO REMAIN AT AROUND TWO INCHES THROUGH 12Z
SUNDAY. A COUPLE OF SHORT WAVES WILL MOVE NORTH-NORTHEAST THROUGH
LOUISIANA AND INTO SOUTHERN ARKANSAS AND NORTHWEST MISSISSIPPI INTO
WEST TENNESSEE TONIGHT. THIS WILL FURTHER RESULT IN A SLOW INCREASE
IN SHOWERS AND STORMS OVERNIGHT AND WILL KEEP PRECIP CHANCES IN THE
LIKELY CATEGORY FOR THE FORECAST AREA TONIGHT.
THE MODELS ARE SIMILAR IN PROGRESSIVELY MOVING THE SHORT WAVES
NORTHEAST AWAY FROM THE FORECAST AREA INTO KENTUCKY BY BETWEEN 18Z
SUNDAY AND 00Z MONDAY. WILL TREND TOWARD LESSENING POPS AS THE DAY
CONTINUES TOWARD JUST CHANCE POPS FOR THE AFTERNOON. IN THE WAKE OF
THE SHORT WAVES...SLIGHT MID LEVEL RIDGING WILL OCCUR ACROSS THE
REGION ON MONDAY AND TUESDAY ACROSS THE TENNESSEE VALLEY. WILL KEEP
IN ONLY A SLIGHT CHANCE POP FOR THE FORECAST AREA MONDAY AND TUESDAY
AND HAVE SLIGHTLY BUMPED UP TEMPS THROUGH THIS TIME PERIOD WITH MORE
SUNSHINE EXPECTED.
DURING THIS SAME TIME PERIOD...THE MODELS ARE FAIRLY SIMILAR IN
MOVING A SHORT WAVE AT 500 MILLIBARS AND AN ASSOCIATED SURFACE COLD
FRONT SOUTHEAST THROUGH THE UPPER MIDWEST BY 00Z TUESDAY. THE COLD
FRONT IS EXPECTED TO MOVE FURTHER SOUTHEAST INTO THE GREAT LAKES
THROUGH OHIO VALLEY REGION BY AROUND 12Z TUESDAY. WEAK SURFACE HIGH
PRESSURE WILL FOLLOW THE SOUTHEAST PUSH OF THE COLD FRONT INTO THE
GREAT LAKES REGION BY 00Z WEDNESDAY. THE FRONTAL BOUNDARY WILL LOSE
ITS UPPER LEVEL SUPPORT AS IT MOVES INTO THE TENNESSEE VALLEY...AND
IS EXPECTED TO WASH OUT ACROSS MIDDLE TENNESSEE BY EARLY WEDNESDAY.
THE ECMWF MODEL AND TO A LESSER DEGREE...THE GFS MODEL...KEEP THE
REMNANTS OF THE FRONTAL BOUNDARY CLOSE TO THE FORECAST AREA BY
WEDNESDAY...SO EXPECT THAT THERE COULD BE SOME SCATTERED SHOWERS AND
STORMS BY WEDNESDAY AFTERNOON. WILL SLIGHTLY BUMP UP PRECIP CHANCES
FOR WEDNESDAY TOWARD GUIDANCE VALUES.
WILL CONTINUE WITH A MAINLY DIURNAL MENTION OF SHOWERS AND STORMS
DURING THE LATTER PART OF THE EXTENDED FORECAST PERIODS. HAVE
COMPROMISED BETWEEN THE WARMER GFS TEMPS VERSUS THE SLIGHTLY COOLER
ECMWF MODEL GUIDANCE INVOLVING EXTENDED TIME FRAME TEMP FORECAST.
TT
&&
.AVIATION...
/ISSUED 1258 PM CDT SAT AUG 30 2014/
FOR 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THIS AFTERNOON AND EVENING. VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD AT KHSV AND KMSL...BUT VIS COULD DROP TO MVFR
CONDITIONS IN STRONGER STORMS. THUNDERSTORMS WILL CONTINUE TOWARDS
MIDNIGHT WITH SHOWERS LINGERING INTO THE MORNING HOURS. AFTER 12Z
SHOWERS SHOULD BE OUT OF THE TERMINALS.
JMS
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 72 88 71 93 / 60 50 30 20
SHOALS 72 89 71 93 / 70 60 30 20
VINEMONT 72 87 71 92 / 60 50 30 20
FAYETTEVILLE 71 87 70 92 / 70 50 30 20
ALBERTVILLE 71 87 70 89 / 60 60 30 20
FORT PAYNE 71 90 69 92 / 60 50 30 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 30, 12:01 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT SAT AUG 30 2014
ALZ001>010-016-TNZ076-096-097-310115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CDT SAT AUG 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN APPROACHING UPPER LEVEL DISTURBANCE WILL LEAD TO SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE
THUNDERSTORMS COULD BE STRONG...ESPECIALLY THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREATS WITH ANY OF THE STRONGER STORMS WILL BE
GUSTY WINDS UP TO 50 MPH AND VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNDAY
MORNING. SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH GUSTY
WINDS UP TO 40 MPH...AND ISOLATED FLASH FLOODING THE MAIN THREATS
WITH THIS ACTIVITY.
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE MONDAY THROUGH FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 30, 1:19 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT SAT AUG 30 2014
ALZ006-009-TNZ097-302000-
MADISON AL-JACKSON AL-FRANKLIN TN-
219 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
NORTHWESTERN JACKSON AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 300 PM
CDT...
AT 218 PM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS NEAR GURLEY...OR 8 MILES SOUTHEAST OF MOORES
MILL...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MOORES MILL...HUNTLAND...SKYLINE...GURLEY...ALABAMA A
AND M UNIVERSITY...NEW MARKET...HYTOP...HOLLYTREE AND PRINCETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3491 8595 3461 8647 3478 8658 3499 8635
3499 8632 3503 8632 3508 8626
TIME...MOT...LOC 1918Z 240DEG 35KT 3475 8644
TTSpecial weather statement, Aug 30, 1:58 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 PM CDT SAT AUG 30 2014
ALZ006-009-302045-
MADISON AL-JACKSON AL-
258 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 345 PM CDT...
AT 257 PM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS NEAR ALABAMA A AND M UNIVERSITY...OR NEAR MOORES
MILL...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...MOORES MILL...MERIDIANVILLE...HAZEL GREEN...
ALABAMA A AND M UNIVERSITY...NEW MARKET...PLEVNA...FRANCISCO...FISK
AND LARKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3465 8651 3481 8662 3499 8657 3499 8608
TIME...MOT...LOC 1957Z 240DEG 49KT 3478 8649
TT
Special weather statement, Aug 30, 2:56 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
356 PM CDT SAT AUG 30 2014
ALZ016-302130-
CULLMAN AL-
356 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 430
PM CDT...
AT 356 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN SMITH LAKE...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH...VERY HEAVY DOWNPOURS...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CULLMAN...GOOD HOPE...DODGE CITY...SARDIS...BALDWIN...VINEMONT...WEST
POINT...JONES CHAPEL...WILBURN AND BATTLEGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3395 8711 3396 8712 3399 8712 3399 8711
3431 8711 3431 8683 3393 8694
TIME...MOT...LOC 2054Z 187DEG 22KT 3410 8700
BCCSpecial weather statement, Aug 30, 3:42 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CDT SAT AUG 30 2014
ALZ004-007-016-302215-
CULLMAN AL-MORGAN AL-LAWRENCE AL-
442 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 515 PM
CDT...
AT 442 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 10 MILES SOUTHWEST OF HARTSELLE...MOVING NORTH AT 20
MPH.
WIND GUSTS UP TO 40 MPH...VERY HEAVY DOWNPOURS...AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...SARDIS...BASHAM...JONES CHAPEL...SPEAKE...
MASSEY...BATTLEGROUND...DANVILLE AND NEEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3417 8711 3430 8711 3430 8722 3455 8722
3453 8692 3417 8703
TIME...MOT...LOC 2142Z 180DEG 15KT 3435 8708
BCCSpecial weather statement, Aug 30, 3:51 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 PM CDT SAT AUG 30 2014
ALZ005-302215-
LIMESTONE AL-
451 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE COUNTY UNTIL
515 PM CDT...
AT 450 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TANNER...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 40 MPH...VERY HEAVY DOWNPOURS...AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... ATHENS...TANNER...CAIRO...FRENCH
MILL...RIPLEY AND CARTWRIGHT. INTERSTATE 65 BETWEEN EXITS 340 AND
361 ARE ALSO AFFECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3487 8683 3461 8695 3461 8698 3465 8703
3465 8705 3467 8709 3470 8713 3472 8713
3474 8716 3492 8715
TIME...MOT...LOC 2150Z 191DEG 11KT 3471 8705
BCCSpecial weather statement, Aug 30, 4:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 PM CDT SAT AUG 30 2014
ALZ001-004-005-007-302330-
MORGAN AL-LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
543 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...EASTERN
LAUDERDALE...LAWRENCE AND CENTRAL LIMESTONE COUNTIES UNTIL 630 PM
CDT...
AT 542 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TOWN CREEK TO
DANVILLE...AND MOVING NORTHEAST AT 30 MPH. AT 509 PM CDT...THE
AIRPORT IN HALEYVILLE ALABAMA REPORTED A GUST TO 44 MPH WITH THESE
STORMS.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...HARTSELLE...MOULTON...PRICEVILLE...TRINITY...
ROGERSVILLE...TOWN CREEK...COURTLAND AND TANNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3472 8685 3461 8679 3433 8712 3458 8751
3460 8752 3465 8748 3465 8745 3470 8745
3471 8742 3474 8743 3476 8742 3477 8742
3500 8730
TIME...MOT...LOC 2242Z 216DEG 27KT 3462 8748 3440 8713
BCCThunderstorm Wind, Dekalb
- When
- August 30, 5:20 PM CST to 5:21 PM CST
- Where
- Dekalb County, 0.98 mi SSW of Arona to 0.13 mi NNW of Arona
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 34.208, -86.089
The Mount Zion Church was heavily damaged near the intersection of County roads 2 and 479 in the Aroney, Alabama community due to thunderstorm winds. A barn was also damaged, and another destroyed, in the Aroney community near the intersection of County roads 26 and 479.
Thunderstorm Wind, Dekalb
- When
- August 30, 6:19 PM CST
- Where
- Dekalb County, 0.38 mi WSW of Bankhead to 0.95 mi NE of Bankhead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.548, -85.576
A few trees were downed by thunderstorm winds along County roads 89 and 106, about a mile west-southwest of Mentone, Alabama.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, August 30, 20141 death · $8,000 · 1 event
- Dust Storm in Washington, August 30, 20149 injured · 1 event
- Flash Flooding in Louisiana, August 30, 2014$100,000 · 2 events
- Damaging Wind and Strong Wind in Mississippi, August 30, 2014$63,000 · 53 kt wind · 2 events
- Flash Flood in Arkansas, August 30, 2014$50,000 · 1 event
- Damaging Winds in Florida, August 30, 2014$25,000 · 2 events
- Damaging Winds in Georgia, August 30 to 31, 20141 injured · $15,000 · 60 kt wind · 2 events
- Flash Flooding and Flood in Tennessee, August 30, 20141 injured · $5,000 · 5 events
- Hail and Damaging Wind in Kansas, August 30, 20141.75 in hail · 7 events
- Damaging Winds in South Dakota, August 30, 201461 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20144 events
- Hail and Damaging Winds in South Dakota, August 30, 2014$5,000 · 2.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535624, 535629.